Alert archive / Michigan / Beach Hazards Statements in 2024

Beach Hazards Statement 2, NWS Marquette, MI

May 26, 2024Alger County, Marquette County, Michigan

NWS Marquette, MI issued this beach hazards statement at May 26, 2024, 10:01 PM EDT for Alger County, Marquette County, Michigan. It took effect at May 27, 2024, 8:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
May 26, 2024, 10:01 PM EDT (02:01 UTC)
In effect from
May 27, 2024, 8:00 AM EDT
Expired
May 27, 2024, 10:00 PM EDT
In force
14 hr
Issued by
NWS Marquette, MI

Counties Alger County, MI, Marquette County, MI

The radar

The Marquette radar (KMQT), 37 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.0 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2024-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2024-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 397 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
522 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
397 m²/s²
0-3 km storm-relative helicity
701 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

084 
WHUS43 KMQT 270201
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
1001 PM EDT Sun May 26 2024

MIZ005-006-280200-
/O.NEW.KMQT.BH.S.0002.240527T1200Z-240528T0200Z/
Marquette-Alger-
1001 PM EDT Sun May 26 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT MONDAY THROUGH
MONDAY EVENING...

* WHAT...Dangerous swimming conditions are expected due to high 
  wave action and strong rip currents.

* WHERE...Marquette and Alger Counties.

* WHEN...From 8 AM EDT Monday through Monday evening.

* IMPACTS...High wave action and dangerous currents will lead to 
  life threatening swimming conditions. Waves in rapid 
  succession can tire swimmers quickly.

* ADDITIONAL DETAILS...Current related fatalities and rescues in 
  the past have occurred due to similar wave conditions at 
  locations listed below:

For Marquette County: Middle Bay north of Presque Isle and at
Little Presque Isle.

For Alger County: The Au Train River mouth at Au Train, the
exposed regions of Grand Marais Harbor, and Pictured Rocks
National Lakeshore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

TAP

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at May 26, 7:44 PM EDT, 2 hours 17 minutes earlier. Its key messages:

  • Light rain increases this afternoon and evening ahead of a low pressure system then becomes steady tonight through Monday morning. Rainfall amounts >1 inch are possible by Monday evening, mainly east half.
  • Below normal temperatures for the first half of the week, followed by a drying trend midweek. Areas of frost expected Thursday morning.
Area forecast discussion, May 26, 7:44 PM EDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
744 PM EDT Sun May 26 2024

.KEY MESSAGES...

- Light rain increases this afternoon and evening ahead of a low
pressure system then becomes steady tonight through Monday morning.
Rainfall amounts >1 inch are possible by Monday evening, mainly east
half.

- Below normal temperatures for the first half of the week, followed
by a drying trend midweek. Areas of frost expected Thursday morning.

&&

.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 409 PM EDT Sun May 26 2024

Sunshine filtered through mid/upper level cloudiness warmed
temperatures into the upper 60s/low 70s across most of the area
early this afternoon amidst light east winds. However, clouds have
thickened and temps have already started to cool as of 4 PM. Radar
returns are increasing, but light rain only just began at Land O
Lakes about 45 minutes ago with the remainder of the area staying
dry through ~3 pm. The recent rain report is associated with a band
of reflectivity lifting north across Iron/Marquette Counties that
also gave our office the first raindrops of the event at 345 PM.

Satellite and radar imagery show a well-developed comma head
structure over Wisconsin that is tracking our way. Extrapolating
recent radar imagery suggests out western tier of counties will miss
out on this rainfall. While most of the rain is expected to be
stratiform, there are a few embedded convective elements/lightning
strikes in the vicinity of the cold front extending southeast from
near Green Bay, WI to near Kalamazoo, MI at 4 PM. SPC mesoanalysis
indicated MUCAPE values of 100-300 J/kg across the eastern UP at 3
PM that when combined with strong synoptic forcing should be
sufficient for a few rumbles of thunder. Potential for fog tonight
into Monday is arguably more hazardous than the potential for weak
thunderstorms. The combination of warm dew points, cold lake water
temps, rainfall, and cyclonic flow all favor fog formation tonight
especially for locations that typically benefit from northerly
upslope flow off Lake Superior.

Dreary conditions appear slow to clear on Memorial Day with steady
rain lingering most of the day across the east. Steady rain ends
Monday night as the low pressure tracks into Quebec, but rain shower
chances increase late as the next disturbance approaches. This
disturbance is much less organized and has considerably less
moisture to work with suggesting mainly dry conditions Monday night
into Tuesday.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 409 PM EDT Sun May 26 2024

The well-advertised low pressure system lifts northeast over Ontario
on Memorial Day then over Quebec on Monday night. Steady rain will
be ongoing across eastern and portions of central Upper Michigan
Monday morning that gradually shifts east away from the UP by
Tuesday morning. Clouds, rain, and a northerly breeze off Lake
Superior will make for an unpleasant day especially across eastern
Upper Michigan. As rain chances end with that system, a decaying
upper level low tracks southeast leading to renewed rain chances and
on Tuesday, but amounts should be light. Chilly Canadian high
pressure builds across the area Tuesday night and Wednesday leading
to a multi-day stretch of dry weather. Patchy frost is possible
across the west half Wednesday morning and across most of the area
Thursday morning. A warming trend is expected from Thursday through
the end of the week when the next system and associated rain chances
approach the area.

Starting at 12z Tuesday, the surface low will be over Quebec and
tracking away from the area as the next disturbance begins moving
across the western UP. The incoming system is weaker and has less
moisture to work with, but broad troughing extending across Ontario
and the Upper Great Lakes perpetuates cyclonic flow. The primary
disturbance digs south from western Ontario toward the base of the
trough over the Ohio Valley. Even though most of the energy passes
to our south/west, the 500 mb low tracks closer to -if not directly
over- Upper Michigan Tuesday afternoon/evening. Chilly upper level
temperatures induce weak instability and scattered rain showers,
especially when diurnal heating is maximized Tuesday afternoon. High
pressure and a dry airmass build into the region Wednesday and
should maintain mostly dry conditions through at least Friday
morning.

As the early week surface low pulls away, a cool airmass rotates
into the region. Daytime temperatures Monday through Wednesday look
to be in the 50s near Lake Superior and 60s farther south with
overnight lows in the 40s and 30s. Frost is a concern for portions
of the interior west Tuesday night and for most interior locations
Wednesday night. Confidence is highest for Wednesday night when our
internal model certainty tool indicates a 50% chance of falling
below 35F for interior portions of Upper Michigan and some bias-
corrected guidance cool temperatures to near or below freezing.
While still possible Tuesday night across the western UP, timing of
the drier air and potential for continued winds above 5 mph suggest
radiating out may be more difficult. A lower chance for frost is
also present across the eastern UP Thursday night. Dry and well-
mixed soundings, particularly Wednesday and Thursday, could also
lead to plummeting dewpoints and RH falling below 30% away from the
lakeshores. A mitigating factor for the fire weather risk, in
addition to fairly light winds, will be the widespread rain in the
preceding days.

Ridge axis builds into the region Thursday night while another
trough presses out of the Rockies. Current thinking is for the
surface high to be more stubborn than model blends give it credit
for. Ensemble means shift the ridge axis across the area on Friday
allowing for moisture return with a connection to the Gulf of Mexico
by late on Friday. Rain chances increase along/ahead of a cold front
currently scheduled for Saturday.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 743 PM EDT Sun May 26 2024

Low pres over southern WI will track ene tonight. This low will
bring shra to mainly central and eastern Upper MI. At IWD, although
a few -shra are possible this evening, VFR will prevail. Late
tonight/early Mon morning, developing upslope northerly winds may
result in low MVFR cigs, perhaps IFR, developing as some fog/stratus
is noted upstream over nw Lake Superior. Improvement back to VFR
expected at IWD early Mon aftn. At CMX, -shra are possible at times
tonight, but VFR will prevail until late night/early Mon morning. At
that time, MVFR cigs should develop. MVFR cigs will then lift to VFR
by evening, if not sooner. At SAW, expect VFR to continue with -shra
developing toward 04Z. Overnight, the rainfall and upslope nne winds
of 15-20kt will lead IFR cigs setting in and eventually IFR vis in
BR as well. A period of LLWS is also possible overnight. IFR cigs
should linger thru Mon aftn even though -shra diminish or end at
SAW.

&&

.MARINE...
Issued at 409 PM EDT Sun May 26 2024

Main item of interest is a surface low that's tracking northeast
across Lake Michigan and northern Lower Michigan tonight into
Monday. Ahead of this system, light east-southeast winds are
occurring across eastern and central portions of the lake with
northeasterly flow across the western lake. Winds continue to back
and increase through tonight as the Colorado low approaches.

Previous model spread diminished today with the weaker and more
southerly solutions winning out. The chance for gales across eastern
Lake Superior has therefore decreased substantially for Monday.
However, northeast winds increase to 15-25 kts tonight across Lake
Superior then back northerly wind at 20 to 30 kts on Monday. The
strongest winds are expected across the east half where our local
tool indicates a 10% chance for a few gale force gusts. Stable
conditions prevent mixing of the strongest winds to the lake
surface, limiting significant wave heights to 4-7 ft.

The low tracks northeast of Lake Superior Monday night with another
disturbance prolonging northwesterly flow into Tuesday night. The
pressure gradient gradually diminishes by Tuesday night allowing
winds to fall below 20kts by Tuesday night. High pressure builds
across the lake on Wednesday supporting light and variable winds and
decreasing waves until Thursday midday, when light easterly to
southeasterly flow at 5-15 kt re-establishes itself across the
western lake, along with waves 1-3 ft.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.

&&

SHORT TERM...EK
LONG TERM...EK
AVIATION...Rolfson
MARINE...EK
Hazardous weather outlook, May 26, 2:52 PM EDT, 7 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
252 PM EDT Sun May 26 2024

MIZ001>007-009>014-084-085-271900-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
252 PM EDT Sun May 26 2024 /152 PM CDT Sun May 26 2024/

This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.

.DAY ONE...Rest of Today and Tonight

There is a slight chance of thunderstorms tonight, mainly east
half.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A high swim risk is expected for Lake Superior beaches on Monday.
Swimming should be avoided due to large waves and potential for
dangerous rip currents.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-271900-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
252 PM EDT Sun May 26 2024 /152 PM CDT Sun May 26 2024/

This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.

.DAY ONE...Rest of Today and Tonight

There is a slight chance of thunderstorms across far eastern
portions of the lake tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-271900-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
252 PM EDT Sun May 26 2024

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Rest of Today and Tonight

There is a chance of thunderstorms tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

EK

Nearby

Beach Hazards Statements in Michigan, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.